Iowa, 2008

Flood in Iowa, June 13 to 14, 2008

June 13 to 14, 2008 · NWS FSD · 1 event in 1 county or zone

Heavy rain caused minor flooding of the Floyd River in Sioux County in northwest Iowa on June 13th and 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor flooding of the Floyd River in Sioux County in northwest Iowa on June 13th and 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 2:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 2:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT FRI JUN 13 2008

.DISCUSSION...
TODAY SHUD BE SIMILAR TO THU WITH SPOTTY AFTN TRW DEVELOPING MAINLY
N OF I90. AGAIN WL HAVE AN INVERTED V SOUNDING WITH A WEAK S/W
PROGGED TO MOVE ACRS CWA. WL NOT TAKE MUCH TO BREAK CAP AS
CONVECTIVE TEMPS ARE 70 TO 75 ACRS THE N AND 75 TO 80 S. MOISTURE IS
LIMITED SO NOT MORE THAN A 20 TO 30% POP. MAIN THREAT WUD AGAIN BE
WINDS THAT CUD GUST TO 55 MPH. ALSO SHUD MIX OUT TO AT LEAST H8 AND
THIS WUD TRANSLATE TO SFC WNDS INCREASING TO 20 TO 30 MPH WITH A FEW
HIGHER GUSTS. CONVECTION SHUD QUIKCLY END ERLY THIS EVE AND WNDS
SHUD ALSO DROP OFF.

SAT SHUD SEE MORE SUN AND NOT AS MUCH WND. WARMER AIR ALOFT SHULD
PUSH TEMPS INTO 80S MOST PLACES. WEAK BACKDOOR CDFNT CUD SET OF A
TRW FAR NE AND WL LEAVE SMALL POP IN DURING THE LATE AFTN. WEAK
BDNRY SHUD STALL ACRS CWA SAT NITE AND CUD SEE A FEW TRW. MOISTURE
WL BE LIMITED BUT IF TRW COULD GET GOING...BEST CHC WUD BE ACRS ERN
CWA ALONG NOSE OF MID LEVEL CAP. GFS AND NAM DIFFER ON HOW QUICKLY
FNT SAGS S SAT NITE INTO SUN. GFS IS FASTER WITH FNT THRU CWA BY SUN
MORN WHILE NAM KEEPS IT ACRS FAR SRN CWA INTO SUN AFTN. GFS HAS FLOW
ALOFT MORE NWLY WITH S/W A LTL STRONGER SAT NITE. WHILE NAM MORE
WLY. FOR NOW WL GO WITH SLIGHTLY SLOWER NAM SOLUTION. SO WL KEEP
SMALL POPS ACRS NW IA INTO SUN AFTN. SHUD BE A LTL COOLER BEHIND
THIS FNT SUN.

LONGER RANGE LOOKS ANEMIC INTO NEXT WEAK...BUT ANY WEAK S/W IN THE
NW FLOW CUD TRIGGER AND FEW TRW...BUT NOTHING WDSPRD OR HEAVY.
EXPECT TEMPS TO BE CLOSE TO NORM THRU NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH TONIGHT. A FEW TRW CUD DEVELOP ALONG
AN N OF I90 IN THE 20Z TO 02Z TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 13, 3:21 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 AM CDT FRI JUN 13 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
421 AM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SPOTTY THUNDERSTORMS WILL AGAIN DEVELOP LATER THIS AFTERNOON INTO
EARLY EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 90. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT
INTO SUNDAY. THESE STORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sioux

When
June 13, 6:00 AM CST to June 14, 6:00 AM CST
Where
Sioux County, 5 mi NNE of Alton to 6 mi SW of Carnes
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.047, -95.962

Heavy rain caused minor flooding of farmland along the Floyd River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120345.